Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 1997, 9:26 PM CDT for Roberts County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1997, 9:26 PM CDT (02:26 UTC)
- Expired
- May 17, 1997, 10:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 180226 RRA SVRABR SDC109-180315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 926 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN ROBERTS COUNTY - IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1015 PM CDT * PLEASE TAKE COVER IF YOU ARE IN THE WARNED AREA. * AT 924 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN DOPPLER RADAR 14 MILES SOUTHEAST OF SISSETON OR 5 MILES SOUTHEASTR OF PEEVER MOVING EAST AT 30 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING! GS/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:11 PM CDT, 15 minutes earlier.
Area forecast discussion, May 17, 9:11 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 910 PM CDT SAT MAY 17 1997 88D & SAT PIX SHWS SCT SHWRS & TSTMS SHUD CONT ACRS CWA THRU MIDNGT. CRNT FCST HOLDING UP JUST FINE. NO NEED TO FIX WHAT ISN`T BROKEN.
In the hours before
Local storm report, May 17, 9:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT SAT MAY 17 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 2 N BRITTON SD 1.75 INCH HAIL
05/17/97 MARSHALL
0750 PM BRITTON SD 0.75 INCH HAIL
05/17/97 MARSHALL
0830 PM LAKE CITY SD 0.75 INCH HAIL
05/17/97 MARSHALL
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Tornado Warning | ABR | Brown, Marshall | 32 min |
| May 17, 7:41 PM CDT | Tornado Warning | ABR | Marshall | 19 min |
| May 17, 8:02 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| May 17, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.